Hail, Sherman
- When
- June 15, 2:35 PM MST
- Where
- Sherman County, 7.53 mi ENE of Kanorado Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.448, -101.894
Trained spotter reports pea up to nickel size hail.
In the early morning hours of the 15th, scattered showers began to slowly intensify into weak storms. In the early afternoon some of the scattered storms began producing small hail, with the largest stones falling in Sherman county being nickel sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early morning hours of the 15th, scattered showers began to slowly intensify into weak storms. In the early afternoon some of the scattered storms began producing small hail, with the largest stones falling in Sherman county being nickel sized. Torrential rainfall also occurred with these storms, which lead to localized flash flooding in northeastern Sherman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 11:45 AM MST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1245 PM MDT Thu Jun 15 2023 .SHORT TERM...(This evening through Friday) Issued at 1235 PM MDT Thu Jun 15 2023 As of 1 pm CDT, 12 pm MDT, skies across the Tri-State Region were partly to mostly cloudy from morning showers and also recent cumulus and thunderstorm development to the south. Temperatures were generally in the mid 70s to low 80s. Winds are generally south at 10 to 15 mph with some sites reporting slightly higher speeds. At the surface, several boundaries are evident and this is where cumulus and thunderstorm development have been noted, especially southeastern Colorado and southwestern Kansas. Additional showers and storms are trying to develop north of Highway 36 but these are likely limited by ongoing cloud cover. Aloft, a shortwave trough is quite evident along the Kansas/Colorado border after moving across southern Colorado and northern New Mexico earlier this morning. It is this potent shortwave that is causing the storms to fire. For the rest of today and tonight, mesoanalysis shows quite an unstable environment has developed with SBCape of 2000-3000 j/kg across most of the region, 2-6 km lapse rates of 8+ C/km and DCape of 1000+ j/kg. Wind shear once again remains the problem with 0-6 km bulk shear less than 25 kts and 0-3 km SRH less than 50 m2/s2. This will limit the potential severity across our area, but given the highly unstable environment and the large DCape values, it's likely that we'll see some severe storms in our area capable of large hail, some potential nearing 2 inches in diameter, and damaging winds of up to 70 mph or so. As a result, severe thunderstorm watch 306 has been collaborated with DDC, PUB, and SPC and issued by us. Heavy rainfall and flash flooding could also be a problem with slow storm movement currently being observed. There may also be some storm development over the Colorado Plains between Limon and Fort Morgan, and that will eventually spread east into our forecast area. Additional development also projected by the CAMs along and northeast of a line from Gove, Kansas to St. Francis, Kansas. While there is currently development around St. Francis, I am concerned with the current marginally unstable environment that's being observed, as a result of the morning cloud cover. Don't think storms will be as widespread so this is more of a conditional threat. For tomorrow, a cold front will move south into the area. This will serve as our surface boundary in which storms should fire on. It could be another early start with the boundary in place so have adjusted pops accordingly. However, most likely, this should be a usual mid-afternoon start. Environment is decent with 1500-2000 j/kg SBCape and lapse rates of 7-8 C/km. Once again, shear is a limiting factor further north but along and south of I-70, 0-6 km bulk shear shows some life with readings projected in the 30-40 kt range, more than sufficient for storm organization. A few supercell structures as well as storm evolution into a complex or two appears likely. The main threats will be damaging winds and large hail, particularly if any supercells are able to organize, which some of the convective allowing models do suggest. One area of concern...0-5 km SRH does increase, some models indicating 200-300 m2/s2 and with lower LCLs, a tornado threat may evolve with any isolated supercells that emerge. Widespread convection anticipated well into the evening hours, so it seems most of the area should get a good drenching once again. Flash flooding could become a threat, particularly with training thunderstorms along the frontal boundary and moving across any areas that are hit hard with heavy rain today. Needless to say, another active day should be anticipated. .LONG TERM...(Saturday through Thursday) Issued at 1244 PM MDT Thu Jun 15 2023 Medium range models in better agreement today with pattern evolution. Period will begin with one last round of showers and thunderstorms as compact shortwave trough sweeps across CWA. Instability looks a bit more questionable, but given better winds aloft/shear profiles than the last few days could definitely see a severe storm or two Saturday. H5 ridge will begin to amplify through the start of the week, bringing several warm and even a dry or two to the region. Ridge axis is expected to settle east of the area which will once again open door to afternoon and evening storms Wednesday on. Temperatures will become much more summer like as afternoon highs climb into the lower 90s by the start of the week. Current forecast looks to have this handled well and do not anticipate any large deviations from current guidance. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1156 AM MDT Thu Jun 15 2023 VFR conditions are anticipated over the next 24 hours, although reductions in ceilings and visibility due to thunderstorms this afternoon/evening and lower clouds with a prefrontal trough near sunrise can not be ruled out. Best thunderstorm chance seems to be at KGLD as thunderstorms form in the vicinity this afternoon, as well as a potential line moving in from the west from eastern Colorado. Storms may also form in the vicinity of KMCK, though uncertain on impacting the TAF site so left out a FM or TEMPO group having thunderstorms as a prevailing condition. Storms should come to an end before midnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JRM AVIATION...RRH
Hazardous Weather Outlook National Weather Service Goodland KS 1010 AM MDT Thu Jun 15 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161615- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1010 AM MDT Thu Jun 15 2023 /1110 AM CDT Thu Jun 15 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms will develop over portions of eastern Colorado and far western Kansas early this afternoon, tracking east and southeast toward central and southern Kansas by early evening. Severe storms capable of producing large hail and damaging winds are possible, especially south of Interstate 70 between 12 PM and 6 PM MDT. Locally heavy rain could lead to isolated flash flooding, especially in areas that recently received significant rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Thunderstorms are expected to develop over portions of the area during the late afternoon and evening Friday. An isolated severe storm cannot be ruled out, mainly along and south of Interstate 70. Confidence in thunderstorm location and coverage is below average. If any do occur, there will be wind and hail threats. Locally heavy rainfall is also possible. Thunderstorms are possible during the afternoon and evening hours on Saturday. Locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed later today. Spotters are encouraged to safely report any severe or significant weather to the National Weather Service in Goodland via telephone or social media.
Special Weather Statement
National Weather Service Goodland KS
335 PM CDT Thu Jun 15 2023
KSZ001-152100-
Cheyenne KS-
335 PM CDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of southern Cheyenne
County in northwestern Kansas through 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Bird City to 7 miles
south of St. Francis. Movement was north at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southern Cheyenne
County in northwestern Kansas, including the following locations...
Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3977 10149 3982 10194 3960 10188 3957 10160
TIME...MOT...LOC 2035Z 176DEG 7KT 3961 10163 3966 10182
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HustedSpecial Weather Statement
National Weather Service Goodland KS
357 PM CDT Thu Jun 15 2023
KSZ002-NEZ080-152130-
Rawlins KS-Hitchcock NE-
357 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of north central
Rawlins and southwestern Hitchcock Counties through 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Trenton, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Rawlins and southwestern Hitchcock Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4001 10095 3989 10110 4002 10127 4014 10115
4016 10100
TIME...MOT...LOC 2056Z 179DEG 8KT 4002 10109
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HustedSpecial Weather Statement
National Weather Service Goodland KS
259 PM MDT Thu Jun 15 2023
COZ090-091-152130-
Kit Carson County CO-Yuma County CO-
259 PM MDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of south central Yuma
and northwestern Kit Carson Counties through 330 PM MDT...
At 259 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Stratton to 6 miles north of
Seibert. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of south central
Yuma and northwestern Kit Carson Counties.
This includes Highway 385 between mile markers 207 and 209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3959 10219 3931 10279 3940 10306 3968 10241
TIME...MOT...LOC 2059Z 243DEG 21KT 3950 10258 3939 10286
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HustedSpecial Weather Statement
National Weather Service Goodland KS
331 PM MDT Thu Jun 15 2023
COZ091-152200-
Kit Carson County CO-
331 PM MDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of northeastern Kit
Carson County through 400 PM MDT...
At 330 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Bethune to near Stratton.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bethune.
This includes the following highways...
Interstate 70 in Colorado between mile markers 413 and 431.
Highway 385 between mile markers 197 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 10259 3957 10213 3926 10240 3926 10276
TIME...MOT...LOC 2130Z 264DEG 16KT 3951 10243 3931 10262
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HustedSpecial Weather Statement
National Weather Service Goodland KS
331 PM MDT Thu Jun 15 2023
KSZ013-152200-
Sherman KS-
331 PM MDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of northwestern Sherman
County through 400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Ruleton, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Sherman County.
This includes Interstate 70 in Kansas between mile markers 7 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3939 10167 3929 10187 3942 10205 3957 10205
3957 10176
TIME...MOT...LOC 2131Z 147DEG 9KT 3940 10183
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HustedSpecial Weather Statement
National Weather Service Goodland KS
333 PM MDT Thu Jun 15 2023
COZ090-152200-
Yuma County CO-
333 PM MDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of southeastern Yuma
County through 400 PM MDT...
At 333 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Wray to 17 miles northwest of
Bonny Reservoir. Movement was northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southeastern Yuma
County, including the following locations... Vernon.
This includes Highway 385 between mile markers 222 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4005 10213 3983 10256 3962 10253 3983 10216
TIME...MOT...LOC 2133Z 213DEG 9KT 3987 10225 3973 10246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HustedThe Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Trained spotter reports pea up to nickel size hail.
Water was six inches to a foot deep across the road. Water has since receded. Flood waters moved a 30 foot tall cedar tree roughly 100 yards from laying against a brush pile into a fence line. 3.25 inches of rain were also reported less than 1 mile from this location.
Approximately 6 inches of water running over a low spot near the intersection of County Road 75.2 and 25. 3.25 inches of rain were also reported less than 5 miles from this location.
Reported pea to penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104729, 1102253, 1102254, 1104730.